Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 59, NWS Gaylord, MI

August 12, 2001Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 12, 2001, 6:41 PM EDT for Mackinac County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2001, 6:41 PM EDT (22:41 UTC)
Expired
Aug 12, 2001, 7:30 PM EDT
In force
49 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS53 KAPX 122241
SVRAPN
MIC097-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
641 PM EDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 730 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ENGADINE...OR ABOUT 36 MILES EAST OF
  MANISTIQUE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  GILCHRIST AROUND 650 PM EDT
  GARNET AROUND 705 PM EDT
  REXTON AROUND 710 PM EDT
  EPOUFETTE AROUND 720 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:25 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 12, 4:25 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT SUN AUG 12 2001

CURRENT SURFACE ANALYSIS SHOWING COLD FRONT NOW MOVING THROUGH
WESTERN UPPER MICHIGAN AND NORTHERN WISCONSIN. EARLIER (NOCTURNALLY
AIDED) ELEVATED AREA OF SHOWERS AND ISOLATED THUNDER HAS JUST ABOUT
COMPLETELY FIZZLED OUT OVER EASTERN UPPER MICHIGAN. LINE OF
CONVECTION HAS NOW FIRED ALONG THE FRONT IN NORTHERN WISCONSIN. KGRB
HAS EVEN ISSUED SVR ON A FEW OF THESE STORMS. SURFACE ANALYSIS
SHOWING VERY THIN RIBBON OF MOISTURE POOLING IN NORTHERN WISCONSIN
(DEWPOINTS IN THE LOWER 60S) GIVING JUST ENOUGH CAPE FOR TSTMS.

BIGGEST FORECAST CONCERNS ARE WITH SHRA/TSRA CHANCES THIS EVENING
ACROSS THE CWA.

SHORT TERM MODELS IN FAIRLY GOOD AGREEMENT WITH OVERALL PATTERN
THROUGH TUESDAY. IMPRESSIVE STACKED (BAROTROPIC) SYSTEM OVER HUDSON
BAY...WITH TRAILING WEAKENING FRONTAL BOUNDARY NOW MOVING
THROUGH...FORECAST TO GRADUALLY MOVE EAST THROUGH THE SHORT TERM
WHILE RIDGING REBUILDS ACROSS THE WEST/SOUTHWEST CONUS.

TONIGHT...FRONT HAS REALLY SLOWED EASTWARD PROGRESSION COMPARED TO
YESTERDAYS THINKING. CURRENT TIMING PLACES FRONT THROUGH EASTERN
UPPER MICHIGAN AND INTO THE STRAITS AROUND 00Z...THEN PROGRESSING
THROUGH NORTHERN LOWER MICHIGAN BETWEEN BY 09Z. TIMING OF THE
PASSAGE WILL DETERMINE SHOWER/TSTM COVERAGE TONIGHT. MODIFYING 12Z
SOUNDINGS AND MODEL SOUNDING FOR 80/60 YIELDS AROUND 1400 J/KG WHICH
IS SUFFICIENT FOR TSTMS. HOWEVER...FROPA WILL BE MOVING THROUGH
NORTHERN LOWER MICHIGAN THIS EVENING AS CAPE VALUES FALL OFF. IN
ADDITION....FRONT WILL BECOME MORE EAST-WEST ORIENTED AS IT MOVES
INTO THE STATE BECOMING MORE PARALLEL WITH UPPER FLOW. THIS WILL
LIKELY REDUCE FRONTAL CONVERGENCE AND FURTHER REDUCE SHRA/TSTMS
CHANCES. MODEL SOUNDINGS DO KEEP SOME NEGATIVE LIS ACROSS THE
ENTIRE CWA TONIGHT DUE TO COOLER AIR ALOFT SO THUNDER NOT OUT OF THE
QUESTION EVEN LATER THIS EVENING. WILL HAVE SCATTERED SHOWERS/TSRA
FOR EASTERN UPPER MICHIGAN AS FRONT COMES DURING THE LATE
AFTERNOON...WIDELY SCATTERED POPS IN THE NORTHWEST AND ISOLATED IN
FAR SOUTHEAST.

SEVERE POTENTIAL...WIND FIELDS ALOFT FAIRLY WEAK. HOWEVER...DRY AIR
IN THE LOWER LEVELS GIVING NICE INVERTED V APPEARANCE WITH SOME DRY
MICROBURST POTENTIAL (HENCE WARNINGS IN NORTHERN WISCONSIN). WET
BULB ZERO LEVEL ALSO AROUND 10K FEET SO HAIL UP TO 1 INCH ALSO A
THREAT. OF COURSE LIMITING FACTOR IS SURFACE DEWPOINTS. NORTHERN
WISCONSIN HAS SEEN POOLING MOISTURE JUST AHEAD OF THE BOUNDARY OVER
THE LAST FEW HOURS. NORTHERN LOWER AND EASTERN UPPER WILL LIKELY NOT
SEE THIS WHICH WILL LIMIT TSTM DEVELOPMENT.

MONDAY...AFTER FRONTAL PASSAGE LATE TONIGHT HIGH PRESSURE WILL
QUICKLY BUILD INTO THE REGION WITH DECENT CAA ADVECTION OCCURRING
DURING THE DAY. 850 MB TEMPS FALLING OFF TO 6-7C BY 12Z MONDAY WILL
HELP PRODUCE LAKE CLOUDS IN NORTHERN LAKE MI AND LAKE HURON (SIMILAR
TO FRIDAY MORNING). ALSO...MIXED DEPTH INCREASES TO 750 MB BY
AFTERNOON. AS ON FRIDAY...ANTICIPATE EARLY MORNING LAKE CLOUDS TO
GIVE WAY TO INLAND CU/SC FIELD BY AFTERNOON. THUS WILL HAVE MOSTLY
CLOUDY FAR NORTHERN LOWER MICHIGAN AND PARTLY SUNNY ELSEWHERE WITH
TEMPS VERY SIMILAR TO FRIDAY.

MONDAY NIGHT...HIGH PRESSURE WILL CONTINUE BUILD INTO NORTHERN
MICHIGAN WITH WIND FIELDS RELAXING. GOOD RADIATIONAL COOLING NIGHT
AGAIN IN STORE FOR THE AREA WITH SIMILAR OVERNIGHT LOW TEMPERATURES
AS SEEN THURSDAY NIGHT INTO FRIDAY (MID 40S TO LOWER 50S). 850 MB TEMPS
REMAIN 6-8C OVERNIGHT. HOWEVER...LIGHT WIND FIELDS WILL KEEP LAKE
CLOUDS TO A MINIMUM. THUS WILL HAVE MOSTLY CLEAR FOR ALL ZONES.

TUESDAY AND TUESDAY NIGHT...HIGH PRESSURE REMAINS IN CONTROL ACROSS
THE STATE WITH PARTLY CLOUDY TO CLEAR SKIES AGAIN ANTICIPATED.
SOUTHWESTERLY RETURN FLOW WILL BEGIN BY LATE IN THE DAY WITH HIGH
TEMPS REBOUNDING A TAD TO THE MID 70S...AND OVERNIGHT LOWS GENERALLY
IN THE LOWER 50S.

EXTENDED FORECAST DISCUSSION...DISAGREEMENTS STILL ARISE AMONG THE
12/00Z MRF AND 11/12Z EUROPEAN REGARDING TIMING FROPA IN THE MIDDLE
PART OF THE WEEK. EUROPEAN REMAINS MORE PROGRESSIVE WITH DROPPING
SERIES OF SHORT WAVES QUICKER THROUGH THE UPPER MIDWEST...BRINGING
FRONTAL PASSAGE LATE WED/EARLY THURSDAY. MRF IS MORE AMPLIFIED
DEVELOPING IMPRESSIVE SURFACE LOW ALONG THE FRONT AND BRINGING THE
ENTIRE SYSTEM THROUGH ON THURSDAY. MRF SHOWING A LITTLE BETTER
CONSISTENCY IN TERMS OF TIMING IN THIS PERIOD...ALTHOUGH I DO NOT
BUY INTO THE DEEPER LOW AND BIG SLUG OF QPF COMING THROUGH ON THURSDAY.
MRF ALSO SHOWING GOOD AGREEMENT WITH 500 MB NCEP ENSEMBLE MEAN
THROUGH MUCH OF THE EXTENDED. MRF STILL INDICATING THAT LOWER CHANCE
POPS MAY GET INTO PORTIONS OF NORTHERN LOWER LATE WED. HOWEVER MAIN
AREA OF SHOWERS/THUNDERSTORMS WILL AFFECT REGION ON THURSDAY AND
WILL KEEP CURRENT TIMING IN THE EXTENDED.

AFTER FROPA ON THURSDAY...NORTHERN MICHIGAN WILL BE BACK INTO A MORE
OF LESS DRY REGIME THROUGH THE REST OF THE EXTENDED PERIOD. MRF
STILL INDICATING SECONDARY TROUGH/FRONT COMING THROUGH LATE
FRIDAY/EARLY SATURDAY. HOWEVER...LACK OF MOISTURE IN THE NW FLOW
REGIME AND BETTER DYNAMICS NORTH/NORTHEAST OF THE STATE...WILL KEEP
FORECAST DRY THROUGH THE PERIOD. WITH BROAD UPPER TROUGHING IN PLACE
TEMPERATURES WILL REMAIN BELOW CLIMO THROUGH SUNDAY.

.APX...NONE.

ADAM

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.